Why I Stopped Taking Latuda
Episodes of depression can be unpredictable. Sometimes they emerge without an identifiable trigger and without warning. Sometimes triggers are identifiable, which helps inform preparation for any potential episodes in the future, but may not help with the current episodes. Length of depressive episodes is also unpredictable. They may last only a couple of weeks or they may last for months at a time. Getting treatment during these periods is essential. After having experienced a depressive episode for several months, my psychiatrist decided to have me try Latuda (lurasidone).
Lurasidone is an atypical antipsychotic used to treat schizophrenia and bipolar depression. It was approved in 2010 to treat schizophrenia and in 2013 to treat bipolar depression. It can either be prescribed by itself as monotherapy or alongside a mood stabilizer like lithium or valproate. Studies have shown it to be effective at treating both schizophrenia and bipolar depression as well as lengthening the time between episodes.
My psychiatrist originally prescribed lurasidone at 20mg per day, which titrated up to 40mg after one week. At this point I saw at best no difference in my symptoms and sometimes even a worsening of symptoms. I called her back and she upped the dose to 60mg per day.
While I was taking lurasidone I experienced several side effects. I went from sleeping 10 or so hours a day to having insomnia. It was taking me almost two hours to get to sleep at night. I had to take sleep aids to get any normal amount of sleep for me. Lack of sleep affects my symptoms dramatically and it also affects my ability to tolerate my symptoms. So, this side effect was making the medication less effective for me.
My appetite also dramatically changed after I began taking lurasidone, in that it basically disappeared. I experienced nausea throughout the day, especially in the morning when I took the medication. I ended up only eating small amounts during the day, if anything, and one evening meal. Not healthy at all.
One other side effect I experienced was restlessness. For about an hour each afternoon I could not sit still, which was counter to the fatigue and lack of energy during the rest of the day. I’m not sure why, but this was the side effect that bothered me most, probably because I couldn’t find a solution other than to pace the floor until it ended. Afterward I would return to my normal lack of energy.
During all this, my symptoms of depression never got better after an initial boost just after I started taking the 60mg. At that time I saw mild improvement, but nothing more, even after taking the medication for a few months.
It was this lack of improvement in combination with the side effects that made me decide I no longer wanted to take Latuda. I contacted my doctor and she gave the okay to discontinue the medication. I titrated down and the side effects went away. I am now actually feeling better than I was while I was taking Latuda.
Latuda has been shown to work for many people, but unfortunately I am not one of them. My psychiatrist and I are still working on adjustments to medications and my mood is thankfully improving. It might just be a natural ending to the depressive episode. Either way, I’ll take it.
Image credit: Ramona Caníbal
LaBouff, L. (2018). Why I Stopped Taking Latuda. Psych Central. Retrieved on February 22, 2018, from https://blogs.psychcentral.com/bipolar-laid-bare/2018/01/why-i-stopped-taking-latuda/